Vermont, 2005

Lightning Strike in Vermont, September 15, 2005

September 15, 2005 · NWS BTV · 1 event in 1 county or zone

Lightning struck a transmission line near Poultney, VT which resulted in power outages.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Lightning struck a transmission line near Poultney, VT which resulted in power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Sep 15, 9:23 AM EST, 12 minutes earlier.

Area forecast discussion, Sep 15, 9:23 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1023 AM EDT THU SEP 15 2005

.SHORT TERM (REST OF TODAY)...
PRECIP CONTINUES TO MV NE THRU THE CWA OUT AHEAD OF FRNT THIS
MORNING. LOOKS LIKE BULK OF RAIN IS THRU REGION ATTM W/ TWO AREAS
YET TO MV THRU CWA. ONE...IN N NY WILL PUSH THRU BY MIDDAY AND THE
SECOND...CURRENTLY MVG INTO S CVLY. SOME LTNG ACTIVITY NOTED ON
TAIL-END OF THIS PRECIP AREA. WILL BE UPDATING ZONES THIS MORNING TO
REMOVE MENTION OF MORNING WORDING...AND ADJUST WORDING TO KEEP
MENTION OF SOME RW IN UNTIL FRNT PUSHES THRU THE AREA.
&&

.PREVIOUS DISCUSSION...
(ISSUED 410 AM EDT THU SEP 15 2005)

SHORT TERM (TODAY THROUGH SATURDAY NIGHT)...
PCPN COVERAGE HAS EXPANDED ACRS FA OVER PAST FEW HRS. CDFNT MOVG
INTO WRN PORTION OF FA ATTM IS BEING PRECEDED BY A LINE OF SHWRS.
AXIS OF INSTABILITY AND DEEP MSTR HAS MOVED NORTHEAST FROM SRN NYS
AND SRN NEW ENG INTO VT...RESULTING IN A MORE EXTENSIVE AREA OF
SHWRS AND SOME EMBEDDED THUNDER OVER ERN ZONES.

EXPECT CDFNT TO GRADUALLY PUSH SOUTHEASTWARD ACRS FA TDY...AND BE
SOUTH OF FA BY THIS EVENING. HIGHEST POPS OVER ERN ZONES TDY
(CATEGORICAL)...TAPERING TO CHC WRN NYS WHERE PCPN SHUD BE CONFINED
TO MORNING HRS. CHANCE OF TSRA GREATEST IN VT...AND MINIMAL OVER WRN
ZONES WHERE ATMOS STABILIZES WITH PASSAGE OF CDFNT.

TONITE/FRIDAY: CDFNT DROPS FAR ENOUGH SOUTH FA TO ALLOW FOR SOME
DRYING. LINGERING SHWRS EARLY TONITE...MAINLY OVER SRN/ERN PORTIONS
OF FA...FOLLOWED BY PARTIAL CLRNG. HIGH PRESSURE ATTEMPTS TO NOSE
SOUTH INTO FA FRIDAY...AND IS EXPECTED TO PROVIDE FA WITH A DRY
DAY. COOLER WITH LLVL NORTHERLY FLOW AND LIMITED SUNSHINE...WITH
HIGHS IN UPPER 60S AND LOWER 70S.

FRI NITE THRU SAT NITE: MODELS COMING IN TO BETTER AGREEMENT...
INDICATING THAT WX WILL BE DETERIORATING DURING THIS TIME PERIOD.
STG SHRTWV EXPECTED TO LIFT NORTHEAST OUT OF OH VLY INTO THE
NORTHEAST...ALLOWING FOR DEEP MSTR TO SPREAD NORTH FROM OH VLY AND
MID ATLC STATES. THERE IS STILL UNCERTAINTY AS TO WHETHER OR NOT
THIS SHRTWV WILL INTERACT WITH OPHELIA AS IT MAKES ITS WAY
NORTHEASTWARD...WHICH WOULD PROVIDE ADDED MSTR TO AN ALREADY
WET SYSTEM. WITH THIS PACKAGE...HAVE INTRODUCED CHC POPS FOR FRI
NITE AND INCREASED POPS TO LIKELY FOR SAT PM.

LONG TERM (SUNDAY THROUGH WEDNESDAY)...
HAVE NOT MADE ANY CHANGES TO EXTENDED PORTION OF FCST
ATTM...ALTHOUGH IF MODEL TRENDS CONTINUE...SOME CHANGES MAY BE
REQUIRED FOR SUNDAY. LATEST GUIDANCE SUGGESTS THAT THE SHRTWV AND
ASSOCD SFC FEATURE WILL BE SLOW TO DEPART...RESULTING IN A CONTD CHC
OF WET WX.

AVIATION (06Z-06Z)...
INITIAL AREA OF PRECIPITATION MOVING FROM SOUTHWEST TO NORTHEAST
ACROSS PORTIONS OF THE REGION WILL CONTINUE THROUGH THE MORNING
HOURS...ESPECIALLY ACROSS VERMONT.  MEANWHILE...UPSTREAM COLD FRONT
ACROSS SOUTHEAST ONTARIO AND WESTERN QUEBEC WILL MOVE EAST TODAY AND
REACH VERMONT BY MIDDAY BEFORE EXITING LATER IN THE DAY.  THUS THE
THREAT FOR PRECIPITATION WILL CONTINUE THROUGH MIDDAY ACROSS THE
AREA WITH MVFR CONDITIONS EXPECTED WITH THE PRECIPITATION.  WINDS
WILL SHIFT TO THE NORTHWEST WITH THE PASSAGE OF THE FRONT LATER THIS
MORNING AND EARLY AFTERNOON.  DRIER AIR WILL MOVE INTO THE REGION
AFTER 00Z WITH VFR CONDITIONS EXPECTED.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...JN
Hazardous weather outlook, Sep 15, 2:55 AM EST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
355 AM EDT THU SEP 15 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-160800-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
355 AM EDT THU SEP 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR VERMONT AND NORTHERN NEW YORK.

.DAY ONE...TODAY:

HAZARDOUS WEATHER IS NOT EXPECTED.  A COLD FRONT WILL MOVE ACROSS
THE REGION LATER THIS MORNING AND EARLY AFTERNOON.  THIS FEATURE
WILL ENHANCE THE POTENTIAL FOR PRECIPITATION TODAY...BUT NO SEVERE
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:

HAZARDOUS WEATHER IS NOT EXPECTED.  DRY WEATHER RETURNS ON FRIDAY...
BUT AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL SLOWLY MOVE INTO THE
REGION FRIDAY NIGHT AND SATURDAY.  THIS FEATURE WILL ALSO ENHANCE
THE POTENTIAL FOR PRECIPITATION.  AN EXTENDED PERIOD OF DRY WEATHER
ALONG WITH TEMPERATURES AT OR SLIGHTLY ABOVE SEASONAL NORMALS CAN BE
EXPECTED THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

EVENSON

The radar

The Burlington radar (KCXX), 104 km away, was scanning. The volume nearest the first event began at 14:33 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Rutland

When
September 15, 9:35 AM EST to 9:45 AM EST
Where
Rutland County, Poultney
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475081.